FRANCIS J. TEDESCO, M.D.; ROBERT W. BARTON, M.D.; DAVID H. ALPERS, M.D.
A prospective study of 200 consecutive patients receiving clindamycin (Cleocin HCl®*) for various reasons showed a 21% incidence of diarrhea and a 10% incidence of pseudomembranous colitis. The total dosage of clindamycin before the onset of diarrhea and the clinical syndrome associated with the diarrhea were of little help in differentiating those patients with or without pseudomembranous colitis. Pseudomembranous colitis developed most frequently after orally administered clindamycin, but was also seen with clindamycin parenterally administered. Early proctoscopic examination is necessary to diagnose colitis and is the most accurate means of detecting pseudomembranes; rectal biopsy results can confirm the diagnosis and delineate the degree of inflammation present. When the diagnosis is made soon after the onset of diarrhea, and the antibiotic is stopped, the pseudomembranous colitis seems to be self-limiting with no mortality.
TEDESCO FJ, BARTON RW, ALPERS DH. Clindamycin-Associated Colitis: A Prospective Study. Ann Intern Med. 1974;81:429–433. doi: https://doi.org/10.7326/0003-4819-81-4-429
Download citation file:
Published: Ann Intern Med. 1974;81(4):429-433.
Diarrhea, Gastroenterology/Hepatology, Infectious Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use